Colorado, 2015

Tornado and Flash Flood in Colorado, May 7, 2015

May 7, 2015 · NWS PUB · 14 events in 4 counties and zones

Severe storms produced large hail across parts of southeast Colorado. Slow moving storms produced a large amount of hail, which caused flooding and accidents on Colorado Springs area roadways, and flooding also occurred due to clogging of drains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced large hail across parts of southeast Colorado. Slow moving storms produced a large amount of hail, which caused flooding and accidents on Colorado Springs area roadways, and flooding also occurred due to clogging of drains. A severe storm produced a short-lived tornado and killed three horses in southeast Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 7, 10:38 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, May 7, 10:38 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1138 AM MDT THU MAY 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 431 AM MDT THU MAY 7 2015

UPPER LOW WILL CONTINUE TO DIG SOUTHWARD ACROSS CA TODAY WITH WEAK
EMBEDDED SHORTWAVES EJECTING ACROSS CO IN SOUTHWEST FLOW ALOFT.  ONE
IS CURRENTLY MOVING THROUGH WESTERN CO...KICKING OFF SHOWERS AND
ISOLATED EMBEDDED THUNDERSTORMS.  WILL MAINTAIN SOME ISOLATED TO
SCATTERED POPS ALONG THE CONTDVD THROUGH THE MORNING...WITH BEST
CHANCE ACROSS THE CENTRAL MOUNTAINS.  MEANWHILE...ANOTHER
REINFORCING NORTHERLY SURGE IS WORKING THROUGH THE SE PLAINS EARLY
THIS MORNING...WHICH ACCORDING TO HIGH RES MODELS WILL LAY UP ALONG
THE SOUTHERN CO/NEW MEXICO BORDER BY AFTERNOON.  WINDS TURN EASTERLY
DURING THE AFTERNOON AND SHOULD SEE ANOTHER ROUND OF ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP OVER THE
MOUNTAINS...PALMER DIVIDE...AND ALONG THE SFC BOUNDARY ALONG THE
RATON RIDGE.  UPSLOPE FLOW WILL KEEP DEW POINTS ACROSS THE PLAINS
IN THE 40S...TO EVEN SOME LOWER 50S OUT NEAR THE CO KS BORDER.  THIS
SHOULD YIELD CAPES AROUND 1000 J/KG OR A LITTLE BETTER BY AFTERNOON.
WITH EASTERLY FLOW BENEATH MODERATE SOUTHWEST FLOW ALOFT...DEEP
LAYER SHEARS WILL BE RUNNING AROUND 40 KTS...SUFFICIENT FOR STORM
ORGANIZATION AND POTENTIAL FOR SEVERE.  ALTHOUGH LCL'S STILL LOOK A
LITTLE HIGH...ESPECIALLY TOWARDS 00Z AS SOME OF THE LOW LEVEL
MOISTURE STARTS TO MIX OUT...CAN'T REALLY RULE THE POTENTIAL FOR A
TORNADO...ESPECIALLY ALONG THE BOUNDARY ACROSS SOUTHERN PORTIONS OF
THE SOUTHEAST PLAINS.  SPC HAS A GOOD PORTION OF THE SOUTHEAST
PLAINS UNDER A SLIGHT RISK TODAY...WHICH LOOKS ON TARGET.  ONCE
AGAIN...WILL ALSO HAVE TO WATCH THE BURN SCARS CLOSELY...ESPECIALLY
THOSE IN THE PIKES PEAK REGION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AND INTO
THE OVERNIGHT HOURS...THOUGH SHOULD TRANSITION MORE TOWARDS A
STRATIFORM EVENT TOWARDS MORNING ACROSS THE PIKES PEAK REGION AS
ANOTHER SHORTWAVE MOVES UP IN SOUTHWEST FLOW ALOFT...AND
WAA/OVERRUNNING INTENSIFIES OVERTOP THE FRONTAL BOUNDARY.  COULD
INITIALLY BE SOME EMBEDDED THUNDERSTORMS ACROSS TELLER/EL PASO
COUNTY UNTIL MIDNIGHT OR SHORTLY AFTER...SO WILL LIKELY BE
MONITORING BURN SCARS EVEN INTO THE LATE NIGHT HOURS.  SUSPECT
PRECIPITATION RATES WILL REMAIN BELOW TYPICAL FLASH FLOOD THRESHOLDS
TOWARDS MORNING AS THIS TRANSITIONS TO A STEADY LIGHT RAIN EVENT.
BEST FORCING FOR STRONGER NOCTURNAL CONVECTION/MCS DEVELOPMENT LOOKS
TO SHIFT EASTWARD INTO KANSAS WHERE NOSE OF SOUTHERLY LOW LEVEL JET
IMPINGES ON THE FRONT.  STRATUS WILL SPREAD INTO THE SE PLAINS AGAIN
OVERNIGHT WITH ANOTHER REINFORCING FRONT MOVES THROUGH.

SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND VALLEYS ARE
EXPECTED TO BE MORE DIURNALLY DRIVEN...WITH COVERAGE DECREASING INTO
THE OVERNIGHT HOURS.  NOT AS MUCH LOW LEVEL MOISTURE OUT THAT WAY
YET...SO THUNDERSTORMS WON'T BE AS STRONG...OR AS LIKELY TO PRODUCE
HEAVY RAINFALL. -KT

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 431 AM MDT THU MAY 7 2015

UNSETTLED WEATHER WILL CONTINUE FOR A FEW MORE DAYS.  ON FRI THE UPR
LOW CENTER IS FORECAST TO MOVE OVR SRN NV...THEN WORKING ITS WAY TO
THE FOUR CORNERS BY MIDDAY SAT AND LIFTING EAST-NORTHEAST ACRS CO
THRU SAT EVENING...BEFORE MOVING INTO WRN NE BY MIDDAY SUNDAY. MSTR
WL CONTINUE STREAMING INTO THE AREA AHEAD OF THE UPR LOW ON FRI WITH
PCPN CHANCES ACRS ALL OF THE FORECAST AREA.  THE ERN MTNS AND I-25
CORRIDOR WL SEE THE HIGHEST PCPN CHANCES AS LOW TO MID LEVEL UPSLOPE
FLOW CONTINUES.  WITH THE UPSLOPE FLOW PINNING MSTR UP AGAINST AND
NR THE ERN MTNS...HEAVY RAIN WL BE A THREAT. FRI AFTERNOON A SFC
BOUNDARY IS FORECAST TO BE OVR LAS ANIMAS AND BACA COUNTIES SERVING
AS A FOCUSING MECHANISM FOR TSTMS WITH THE POTENTIAL FOR SOME TO BE
SEVERE.  THE NAM IS FORECASTING CAPE VALUES IN THAT LOCATION TO
RANGE FROM ABOUT 1500-2200 J/KG WITH 0-6 KM SHEAR VALUES OF 40-50
KTS.  THE REST OF THE SERN PLAINS COULD SEE CAPE VALUES APPROACHING
1000 J/KG.  SPC CURRENTLY HAS ALL OF THE SERN PLAINS OUTLOOKED FOR
A MARGINAL TO SLIGHT RISK OF SEVERE STORMS.

AS THAT LOW MOVES FROM THE FOUR CORNERS REGION EARLY SAT TO EAST
CENTRAL OR SERN CO BY SAT EVENING...IT CURRENTLY LOOKS LIKE THERE WL
BE A DRY SLOT OVR THE SERN CORNER OF CO...BUT MUCH OF THE REST OF
THE FORECAST AREA SHOULD STILL SEE SOME PCPN CHANCES...ESPECIALLY
OVR THE CENTRAL MTNS AND OVR THE PIKES PEAK REGION.  FLOW EARLY IN
THE DAY WL STILL BE UPSLOPE...BUT BECOMES MORE NORTH TO
NORTHWESTERLY LATER IN THE DAY.  SPC CURRENTLY HAS THE FAR ERN
BORDER AREA OUTLOOKED FOR SEVERE WEATHER ON SAT...BUT IT MAY END UP
BEING TOO DRY IN THAT AREA IF THE GFS IS CORRECT.

THERE ARE SOME MODEL DIFFERENCE WITH REGARDS TO EXACTLY WHERE THE
UPR LOW WL TRACK SAT NIGHT...WITH THE GFS AND ECMWF TAKING IT INTO
EXTREME NERN CO BY 12Z SUN AND THE NAM SHOWING IT IN NWRN KS. EITHER
WAY...BREEZY NORTHERLY WINDS ARE EXPECTED BEHIND THE UPR LOW...ALONG
WITH SOME WRAP AROUND PCPN.  THE MAIN CONCERN IS THAT TEMPS WL BE
COOLING OVR THE AREA AND THE GFS SHOWS -4 C SAT NIGHT OVR THE
CENTRAL MTNS AND THE PIKES PEAK REGION.  LOW TEMPS SAT NIGHT/SUN
MORNING ARE EXPECTED TO BE IN THE MID TO UPR 20S OVER THE PALMER
DVD...WITH PROBABLY LOWER 30S OVR PORTIONS OF SRN EL PASO COUNTY. WL
PROBABLY HAVE THE POTENTIAL FOR A FEW INCHES OF SNOW OVR NRN EL PASO
COUNTY AND A FEW TO SEVERAL OVR TELLER COUNTY AND PIKES PEAK...WITH
LIGHT AMOUNTS OVR SOME PORTIONS OF SRN EL PASO COUNTY.

THAT WEATHER SYSTEM WL MOVE AWAY FROM THE AREA SUN NIGHT AND MON AND
THE WEATHER WL BE DRIER ON MON.  SOME RESIDUAL MSTR AND DAYTIME
HEATING MAY LEAD TO SOME PCPN OVR THE HYR TRRN MON AFTERNOON AND
EVENING...BUT MOST OF THE LOWER ELEVATIONS SHOULD BE DRY.

TUE...A NEW UPR TROF OVR SRN CA AND SWRN AZ IS EXPECTED TO BRING
SOUTHERLY FLOW INTO THE FORECAST AREA WITH INCREASING MSTR AND PCPN
CHANCES.  THERE ARE SIGNIFICANT MODEL DIFFERENCES FOR WED WITH
REGARDS TO THE UPR LEVEL FEATURES...BUT THERE IS THE POTENTIAL FOR
AT LEAST SOME ISOLD TO SCT PCPN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1125 AM MDT THU MAY 7 2015

ALREADY SEEING SOME CONVECTION DEVELOP NEAR KCOS...WITH INITIAL
ROUND OF CELLS SHIFTING NORTH OF THE TERMINAL TOWARD THE PALMER
DIVIDE AS OF 1730Z. PERSISTENT MVFR STRATUS FINALLY BEGINNING TO
FRAGMENT SOME OVER THE PLAINS...BUT POCKETS OF LOWER CIGS MAY
LINGER INTO MID AFTERNOON NEAR KCOS BEFORE FINALLY DISSIPATING.
EXPECT ANOTHER ROUND OF ISOLD TO SCT AFTERNOON/EARLY EVENING TSRA
ALL TAF SITES...WITH MVFR/BRIEF IFR CIGS/VIS UNDER STRONGER
STORMS. TS THREAT GRADUALLY ENDS THIS EVENING...THOUGH A FEW -SHRA
MAY LINGER PAST 06Z OVER THE EASTERN MOUNTAINS AND NEAR THE PALMER
DIVIDE. AS LOW LEVEL MOISTURE SLOSHES BACK WESTWARD
OVERNIGHT...EXPECT STRATUS TO REDEVELOP OVER THE PLAINS WITH IFR
CIGS FOR SEVERAL HOURS AROUND SUNRISE AT KCOS...WHILE MVFR CIGS
DEVELOP NEAR KPUB. EXPECT YET MORE SCT AFTERNOON TSRA ON FRI.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, May 7, 10:53 AM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1153 AM MDT THU MAY 7 2015

COZ058>089-093>099-081800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1153 AM MDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND SPREAD EASTWARD INTO THE SOUTHEAST PLAINS DURING THE AFTERNOON
AND EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE ACROSS THE
SOUTHEAST PLAINS...WITH HAIL UP TO 1.5 INCHES IN DIAMETER...WIND
GUSTS TO AROUND 60 MPH...LIGHTNING...AND HEAVY RAINFALL THE PRIMARY
STORM THREATS. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE GREATEST
FOR LOCATIONS EAST OF INTERSTATE 25 AND SOUTH OF HIGHWAY 50. AN
ISOLATED SHORT- LIVED TORNADO WILL ALSO BE POSSIBLE ACROSS THE
SOUTHEAST PLAINS...PARTICULARLY ALONG THE PALMER DIVIDE IN
NORTHEAST PORTIONS OF EL PASO COUNTY...AND ACROSS THE NORTHERN
SLOPES OF THE RATON RIDGE IN LAS ANIMAS AND BACA COUNTIES.

ALTHOUGH THUNDERSTORMS WILL STILL BE HIT OR MISS FOR THE BURN SCARS
TODAY...SHOULD A STRONGER STORM IMPACT THESE AREAS...FLASH FLOODING
WILL BE POSSIBLE. URBAN AREAS...AND LOCATIONS WITH SATURATED SOILS
FROM RECENT HEAVY RAINS COULD ALSO EXPERIENCE FLASH FLOODING IF
IMPACTED BY A STRONGER STORM TODAY.

ACROSS THE MOUNTAINS AND VALLEYS...THUNDERSTORMS WILL BE MORE HIGH
BASED...WITH THE MAIN THREAT BEING LIGHTNING...WIND GUSTS TO AROUND
45 MPH...AND BRIEF HEAVY RAIN.  SNOW WILL FALL FOR ELEVATIONS ABOVE
11000 FEET TODAY AND TONIGHT WHERE SPOTTY ACCUMULATIONS OF 1 TO 5
INCHES WILL BE POSSIBLE ACROSS THE HIGHER PEAKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED FRIDAY AND
SATURDAY WITH LIGHTNING...GUSTY WINDS AND SMALL HAIL BEING THE
MAIN THREATS. HOWEVER THERE WILL BE THE POTENTIAL FOR A FEW SEVERE
STORMS OVER THE SOUTHEAST PLAINS AND I-25 CORRIDOR ON FRIDAY...
WITH HAIL AROUND 1.5 INCHES IN DIAMETER AND WIND GUSTS IN EXCESS
OF 60 MPH BEING THE MAIN SEVERE THREATS. THE AREA THAT WILL HAVE
THE BEST CHANCE FOR SEVERE STORMS FRIDAY AFTERNOON AND
EVENING...WILL BE OVER THE FAR SOUTHEAST CORNER OF THE STATE. ON
SATURDAY A DRY LINE MAY SET UP NEAR THE FAR EASTERN BORDER...WITH
THE POTENTIAL FOR ONE OR TWO SEVERE STORMS...ESPECIALLY OVER KIOWA
AND PROWERS COUNTIES. HAIL AROUND 1 INCH IN DIAMETER AND WINDS
AROUND 60 MPH WILL BE THE MAIN THREATS.

SATURDAY NIGHT COOLER AIR WILL MOVE OVER THE AREA AND SNOW CAN BE
EXPECTED OVER THE MOUNTAIN AREAS. PIKES PEAK...TELLER COUNTY AND
THE CENTRAL MOUNTAINS WILL PROBABLY SEE A COUPLE TO SEVERAL
INCHES OF SNOW ACCUMULATION...WHILE NORTHERN PORTIONS OF EL PASO
COUNTY MAY SEE A COUPLE TO A FEW INCHES. ALTHOUGH SOME PORTIONS OF
SOUTHERN EL PASO COUNTY MAY ALSO SEE SNOW...LITTLE IF ANY
ACCUMULATION IS EXPECTED.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE
MOUNTAINS ON MONDAY AND TUESDAY...WITH ISOLATED TO SCATTERED
THUNDERSTORMS BEING POSSIBLE ACROSS MUCH OF THE AREA ON WEDNESDAY.
LIGHTNING AND GUSTY WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE AFTER 1 PM ACROSS THE SOUTHEAST PLAINS.

10/88

In the hours before

Special weather statement, May 7, 11:29 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1229 PM MDT THU MAY 7 2015

COZ081-084-085-071900-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
1229 PM MDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
100 PM MDT...

AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER OVER THE EASTERN PORTION OF THE WALDO CANYON BURN SCAR.
THIS SHOWER COULD ALSO PRODUCE SOME SMALL HAIL.

RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE WALDO
CANYON BURN SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES
FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS.

LAT...LON 3895 10486 3888 10484 3888 10495 3894 10491
TIME...MOT...LOC 1828Z 180DEG 0KT 3891 10488

PGW
Special weather statement, May 7, 11:53 AM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1253 PM MDT THU MAY 7 2015

COZ086>088-071930-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
1253 PM MDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAS ANIMAS...
NORTHEASTERN HUERFANO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 130 PM
MDT...

AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES EAST OF GREENHORN MOUNTAIN...OR 23 MILES
SOUTH OF PUEBLO...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN LAS
ANIMAS...NORTHEASTERN HUERFANO AND SOUTHEASTERN PUEBLO COUNTIES.

LAT...LON 3778 10440 3777 10440 3784 10476 3802 10474
      3802 10419 3775 10422
TIME...MOT...LOC 1853Z 275DEG 31KT 3793 10466

PGW
Special weather statement, May 7, 11:59 AM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1259 PM MDT THU MAY 7 2015

COZ081-084-085-071930-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
1259 PM MDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
130 PM MDT...

AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS ALONG INTERSTATE 25 OVER NORTHWESTERN
COLORADO SPRINGS...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...MONUMENT...AIR FORCE ACADEMY...FALCON...BLACK
FOREST...GLENEAGLE AND CIMARRON HILLS.

LAT...LON 3884 10482 3903 10494 3913 10468 3893 10457
TIME...MOT...LOC 1857Z 241DEG 20KT 3896 10479

PGW
Special weather statement, May 7, 12:09 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
109 PM MDT THU MAY 7 2015

COZ088-094-071945-
EASTERN LAS ANIMAS COUNTY CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
109 PM MDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 145 PM MDT...

AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF TRINCHERA...OR 19 MILES
EAST OF TRINIDAD...MOVING EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL LAS
ANIMAS COUNTY.

LAT...LON 3706 10423 3724 10426 3733 10390 3706 10385
TIME...MOT...LOC 1909Z 260DEG 15KT 3716 10416

PGW

The radar

The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood, 1 tornado, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Hail, El Paso

When
May 7, 12:33 PM MST to 12:38 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
May 7, 12:45 PM MST to 1:15 PM MST
Where
El Paso County, 3.62 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.850

Hail, El Paso

When
May 7, 12:55 PM MST to 1:20 PM MST
Where
El Paso County, 4.07 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.830

Hail, El Paso

When
May 7, 12:55 PM MST to 1:00 PM MST
Where
El Paso County, 5.53 mi N of Calhan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.110, -104.300

Flash Flood, El Paso

When
May 7, 1:15 PM MST to 3:00 PM MST
Where
El Paso County, 2.37 mi ESE of (Aff)usaf Acdmy Colo to 3.69 mi NNW of Falcon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.963, -104.832

Hail, El Paso

When
May 7, 1:25 PM MST to 1:30 PM MST
Where
El Paso County, 5.1 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.730

Hail, Las Animas

When
May 7, 2:10 PM MST to 2:15 PM MST
Where
Las Animas County, 4.95 mi W of Kim
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.250, -103.440

Hail, El Paso

When
May 7, 2:15 PM MST to 2:20 PM MST
Where
El Paso County, 3.29 mi ESE of Black Forest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.640

Hail, Las Animas

When
May 7, 2:20 PM MST to 2:25 PM MST
Where
Las Animas County, 4.1 mi SSE of Ville Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.250, -103.480

Hail, El Paso

When
May 7, 2:35 PM MST to 2:40 PM MST
Where
El Paso County, 2.33 mi NNE of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.600

Tornado, Baca

When
May 7, 3:59 PM MST to 4:01 PM MST
Where
Baca County, 15.37 mi SSE of Stonington to 15.52 mi SSE of Stonington
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Property damage
$3,000
Reported by
Public
Coordinates
37.084, -102.114

A short-lived tornado struck a windmill in open country of southeast Baca County.

Lightning, Baca

When
May 7, 4:00 PM MST
Where
Baca County, 12.71 mi SSE of Stonington
Property damage
$2,000
Reported by
Public
Coordinates
37.121, -102.126

Three horses were killed by lightning.

Hail, Pueblo

When
May 7, 4:35 PM MST to 4:40 PM MST
Where
Pueblo County, 9.14 mi NE of Colorado City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.030, -104.750

Funnel Cloud, Las Animas

When
May 7, 7:25 PM MST to 7:28 PM MST
Where
Las Animas County, 6.04 mi NE of Aguilar
Reported by
Law Enforcement
Coordinates
37.460, -104.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567715, 567716, 567717, 567718, 567725, 567719, 567720, 567721, 567722, 567723, 567726, 567727, 567724, 567713.